Hail, Mellette
- When
- August 7, 9:55 PM MST to 10:00 PM MST
- Where
- Mellette County, Norris
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.467, -101.200
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 8:15 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 915 PM MDT SAT AUG 7 2004 .DISCUSSION...COLD FRONT TO ABOUT KIEN TO KPIR MOVING SOUTHEAST IN RESPONSE TO SHORTWAVE ENERGY ROTATING AROUND UPPER LOW IN NORTH CENTRAL MT. SEVERE THREAT APPEARS TO BE OVER AS DRIER AND COOLER AIR MOVES INTO AREA. POST FRONTAL LIFT COURTESY OF 850-700MB FRONTOGENESIS MAY KICK OFF A FEW -SHRA/-TSRA OVERNIGHT...ESPECIALLY NORTH...WITH SOME CONDITIONAL INSTABILITY HANGING TOUGH. FORECAST ALREADY UPDATED. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SAT AUG 7 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. A SURFACE TROUGH AND A COLD FRONT WILL BE MOVING ACROSS THE REGION TODAY...THESE BOUNDARIES COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS STARTING EARLY THIS AFTERNOON OVER NORTHEAST WYOMING AND THE BLACK HILLS. THE STORMS WILL THEN PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY OVER THE NORTHWEST CORNER OF SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 S WOOD 43.47N 100.48W
08/07/2004 1.75 INCH MELLETTE SD PUBLIC
HAILED FOR 20 TO 30 MINUTES.
&&
UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 3 SE OKREEK 43.34N 100.34W
08/07/2004 0.75 INCH TODD SD TRAINED SPOTTER
&&
UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 32 NE QUINN 44.31N 101.67W
08/07/2004 0.75 INCH HAAKON SD PUBLIC
HAIL LASTED 5 MINUTES
0720 PM TSTM WND GST 32 NE QUINN 44.31N 101.67W
08/07/2004 65 MPH HAAKON SD AMATEUR RADIO
&&
UNR STAFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 800 PM MDT SAT AUG 7 2004 SDZ026>032-041>044-046-047-049-074-080220- BENNETT-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HERMOSA FOOT HILLS-JACKSON-MELLETTE-PENNINGTON CO PLAINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-TODD-TRIPP- 800 PM MDT (900 PM CDT) SAT AUG 7 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 718 FOR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA HAS EXPIRED... THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE. JS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 6 NE OTTUMWA 44.30N 101.25W
08/07/2004 60 MPH HAAKON SD TRAINED SPOTTER
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 7 NW LADNER 45.90N 103.84W
08/07/2004 1.00 INCH HARDING SD TRAINED SPOTTER
0220 PM HAIL 20 N CAMP CROOK 45.84N 103.98W
08/07/2004 1.00 INCH HARDING SD PUBLIC
0250 PM TSTM WND GST 11 N BUFFALO 45.74N 103.55W
08/07/2004 60 MPH HARDING SD PUBLIC
0250 PM HAIL 11 N BUFFALO 45.74N 103.55W
08/07/2004 0.75 INCH HARDING SD PUBLIC
0343 PM HAIL 13 N BELLE FOURCHE 44.87N 103.85W
08/07/2004 1.00 INCH BUTTE SD TRAINED SPOTTER
0350 PM HAIL BELLE FOURCHE 44.68N 103.85W
08/07/2004 1.00 INCH BUTTE SD TRAINED SPOTTER
0425 PM HAIL 5 SE FRUITDALE 44.63N 103.59W
08/07/2004 0.75 INCH BUTTE SD PUBLIC
LASTED 10 MINUTES.
0500 PM HAIL 5 ESE STURGIS 44.38N 103.43W
08/07/2004 0.75 INCH MEADE SD TRAINED SPOTTER
0610 PM HAIL 12 N WOOD 43.67N 100.48W
08/07/2004 0.75 INCH MELLETTE SD AMATEUR RADIO
0649 PM HAIL N WOOD 43.50N 100.48W
08/07/2004 1.00 INCH MELLETTE SD TRAINED SPOTTER
HAS BEEN HAILING SINCE 630 PM. STILL HAILING.
0716 PM HAIL 2 S WOOD 43.47N 100.48W
08/07/2004 1.75 INCH MELLETTE SD PUBLIC
HAILED FOR 20 TO 30 MINUTES.
0720 PM HAIL 32 NE QUINN 44.31N 101.67W
08/07/2004 0.75 INCH HAAKON SD PUBLIC
HAIL LASTED 5 MINUTES
0720 PM TSTM WND GST 32 NE QUINN 44.31N 101.67W
08/07/2004 65 MPH HAAKON SD AMATEUR RADIO
0732 PM HAIL 3 SE OKREEK 43.34N 100.34W
08/07/2004 0.75 INCH TODD SD TRAINED SPOTTER
0808 PM TSTM WND GST 6 NE OTTUMWA 44.30N 101.25W
08/07/2004 60 MPH HAAKON SD TRAINED SPOTTER
&&
WFO UNR STAFFThe Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 04:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417712, 5417713.